Extreme Cold/Wind Chill, Dallam
- When
- December 17, 1:07 PM CST
- Where
- Dallam forecast zone
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
An strong surface arctic cold front worked south across the Panhandles starting around 00Z on the 17th across the OK Panhandle moving slowly south until exiting the TX Panhandle around 12Z on the 17th. Behind the passing cold front, 850-700 hPa temperature gradient was quite steep and as a result, temperatures dropped throughout the day on the 17th with gusty northerly winds as the steep…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An strong surface arctic cold front worked south across the Panhandles starting around 00Z on the 17th across the OK Panhandle moving slowly south until exiting the TX Panhandle around 12Z on the 17th. Behind the passing cold front, 850-700 hPa temperature gradient was quite steep and as a result, temperatures dropped throughout the day on the 17th with gusty northerly winds as the steep gradient worked south of the region with a strong 1030+ hPa High pressure system working south from the high Plains and was over portions of NW Oklahoma by the morning of the 18th. This allowed winds to subside and air temperatures to drop below zero across most of the Panhandles with many areas experiencing wind chills at -15F or below during the morning of the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 17, 11:34 AM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1134 AM CST Sat Dec 17 2016
.AVIATION...
18Z Issuance...Combinations of MVFR and VFR conditions will
intertwine today. Snow flurries will occur on and off for the
afternoon and a line of snow will pass through the area from west to
east. Gusty north winds should calm down overnight and clouds will
slowly break apart and lift.
Beat
&&
.PREV DISCUSSION... /Issued 538 AM CST Sat Dec 17 2016/
AVIATION...
For the 12Z TAFs: We will be in IFR/MVFR conditions for a majority of
the valid TAF period. We may begin as low as LIFR intermittently
through the early morning hours for fog and low ceilings. The main
challenge with this forecast will be the ceilings. The visibility
restrictions due to fog will be tricky as well, but once the wind
speeds strengthen later this morning this should become less of a
problem. There will be a brief period of snow showers across the
local area as a cold front pushes through the region. Simulated
reflectivity from several models has the snowfall ending for our area
by late this afternoon with the main window of opportunity lasting
about 6 hours. Again, main concerns will be the low ceilings today,
and any visibility restrictions from the snowfall, which will result
in IFR/MVFR through last this afternoon.
Guerrero
PREV DISCUSSION... /Issued 354 AM CST Sat Dec 17 2016/
DISCUSSION...
An arctic cold front is slowly pushing south and west across the
southern and southwestern Texas Panhandle and extends at 0930Z from
between Wellington and Memphis to Amarillo and then to near Nara Visa
New Mexico. Temperatures are rapidly dropping behind the front with
near 49 degrees at Amarillo just prior to 09Z to 29 degrees at
0930Z. Considerable low clouds are quickly moving in behind the cold
front with some patchy fog being reported at KDHT. Cannot rule out
some light freezing drizzle across the Oklahoma and northern Texas
Panhandles early before snow develops by around mid to late morning.
Snow should have a low water content and used 15 to 1 ratio for snow
amounts...which could rather be more like 20 to 1. Snowfall
accumulations of 1 to 2 or 1 to 3 inches or less will certainly be
possible across portions of the forecast area. Strong north winds may
allow for areas of blowing snow mainly this afternoon across portions
of the northern and eastern Panhandles before the winds gradually
subside this evening.
Snow could possibly linger into early this evening with some of the
short range models suggesting light snow ending around 03Z Sunday.
Decreasing cloudiness tonight with drier conditions expected by
Sunday through the end of next week. Wind chill values of minus five
to minus fifteen today and tonight...although wind speeds are
expected to diminish below 10 mph after 06Z Sunday. With speeds
expected to remain below 10 mph late tonight into Sunday
morning...Wind Chill Advisories or Warnings should not become
necessary. Continued cold Sunday with moderating temperatures
expected early next week. Another cold front forecast for next
Wednesday and Friday.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 6 AM CST Sunday for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
OK...Winter Weather Advisory until 6 AM CST Sunday for the following
zones: Beaver...Cimarron...Texas.
&&
16/89HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 314 AM CST SAT DEC 17 2016 OKZ001>003-TXZ001>020-172200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 314 AM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY CONTINUES IN EFFECT UNTIL 6 AM SUNDAY. LIGHT SNOW WILL DEVELOP AROUND MID TO LATE MORNING TODAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SNOWFALL ACCUMULATIONS OF ONE TO TWO INCHES OR LESS ARE POSSIBLE TODAY ACROSS THE PANHANDLES. THE STRONG NORTH WINDS TODAY MAY ALSO CAUSE SOME AREAS OF BLOWING SNOW WHICH COULD RESULT IN REDUCTION OF VISIBILITIES AT TIMES. WIND CHILL VALUES TODAY THROUGH TONIGHT INTO SUNDAY MORNING WILL RANGE FROM -5 TO -15 ACROSS THE PANHANDLES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM SNOW BOISE CITY 36.73N 102.51W
12/17/2016 E1.0 INCH CIMARRON OK LAW ENFORCEMENT
&&
EVENT NUMBER AMA1600721
BEATThe national radar mosaic for the moment the first event began.
10 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667995, 667996, 667997, 668005, 668000, 668002, 668006, 668008, 668013, 668014.